Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

May 18, 2007Cass County, North Dakota; Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 10:17 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2007, 10:17 PM CDT (03:17 UTC)
Expired
May 18, 2007, 11:15 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 190317
SVRFGF
MNC027-NDC017-190415-
/O.NEW.KFGF.SV.W.0016.070519T0317Z-070519T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1017 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...
  EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF FARGO...

* UNTIL 1115 PM CDT

* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF PROSPER TO
  NEAR MAPLETON TO 2 MILES SOUTHWEST OF DURBIN...MOVING TO THE EAST
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FARGO...HARWOOD AND WEST FARGO AT 1030 PM CDT...
  MOORHEAD...DILWORTH AND HORACE AT 1040 PM CDT...
  GLYNDON...AVERILL AND SABIN AT 1050 PM CDT...
  BAKER AT 1100 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4708 9721 4690 9718 4673 9737 4667 9629
      4683 9621 4703 9629

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 190346
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1046 PM CDT FRI MAY 18 2007

MNC027-NDC017-190415-
/O.CON.KFGF.SV.W.0016.000000T0000Z-070519T0415Z/
CLAY MN-CASS ND-
1046 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND EASTERN CASS
COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST OF DILWORTH TO NEAR
RUSTAD TO 3 MILES WEST OF HICKSON...MOVING TO THE EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLYNDON BY 1055 PM CDT...
  BAKER BY 1100 PM CDT...
  DOWNER BY 1105 PM CDT...
  MUSKODA BY 1110 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4708 9721 4690 9718 4673 9737 4667 9629
      4683 9621 4703 9629

$$
GV
000 
WWUS53 KFGF 190418
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1118 PM CDT FRI MAY 18 2007

MNC027-NDC017-190428-
/O.EXP.KFGF.SV.W.0016.000000T0000Z-070519T0415Z/
CLAY MN-CASS ND-
1118 PM CDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY IN
NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH
DAKOTA EXPIRED AT 1115 PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 1115 PM CDT. 

LAT...LON 4708 9721 4690 9718 4673 9737 4667 9629
      4683 9621 4703 9629

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:01 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 18, 8:01 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT FRI MAY 18 2007

.UPDATE...
WILL BE BRIEF THIS EVENING WITH ONGOING STORMS AND SEVERE
POTENTIAL. STORMS ARE DEVELOPING ALONG SFC BOUNDARY STRETCHING
FROM CENTRAL ND TO JUST NORTH OF FARGO. STORMS CONTINUE TO DEVELOP
IN AN ELEVATED FASHION INITIALLY...WITH 2000 J/KG OF MLCAPE.
STORMS...SOME SEVERE SHOULD PERSIST THROUGH AT LEAST 5Z UNTIL SOME
STABILIZATION OCCURS. LOW LEVEL JET OVERNIGHT WILL INCREASE TO
AROUND 30-35KT...COUPLED WITH 1000-1500J/KG OF ELEVATED CAPE ALONG
AND SOUTH OF SFC FRONT SHOULD CONTINUE THE THUNDERSTORM THREAT AS
FRONT MOVES SOUTH. I WILL TAKE A LOOK AT GRIDS TO SEE IF ANY
TWEAKS ARE NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 18, 6:38 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 9:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
914 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             FARGO                   46.88N 96.82W
05/18/2007  E0.88 INCH       CASS               ND   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 9:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
919 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MOORHEAD                46.86N 96.76W
05/18/2007  E0.88 INCH       CLAY               MN   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 9:20 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
920 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      MOORHEAD                46.86N 96.76W
05/18/2007                   CLAY               MN   PUBLIC

            STREETS IN MOORHEARD FLOODING OVER THE CURBS. DITCHES
            FILLING UP.

&&

PATRIAYD
Local storm report, May 18, 9:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
921 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 E ORISKA              46.93N 97.75W
05/18/2007  E1.00 INCH       BARNES             ND   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 9:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
945 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             BUFFALO                 46.92N 97.55W
05/18/2007  E1.00 INCH       CASS               ND   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 9:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
948 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             MOORHEAD                46.86N 96.76W
05/18/2007  E1.00 INCH       CLAY               MN   PUBLIC

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:02 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey58 min
May 18, 8:07 PM CDTSevere Thunderstorm WarningFGFCass53 min
May 18, 8:11 PM CDTSevere Thunderstorm WarningFGFBarnes64 min
May 18, 8:20 PM CDTTornado WarningFGFBarnes55 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
May 18, 9:08 PM CDTFlash Flood WarningFGFCass12 hr
May 18, 9:16 PM CDTSevere Thunderstorm WarningFGFBarnes43 min
May 18, 11:25 PM CDTSevere Thunderstorm WarningFGFCass, Traill65 min
May 18, 11:53 PM CDTSevere Thunderstorm WarningFGFBarnes52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.